Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 27, NWS Honolulu, HI

December 4, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 4, 2008, 3:50 PM HST for Hawaii County, Hawaii. It took effect at Dec 4, 2008, 6:00 PM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2008, 3:50 PM HST (01:50 UTC)
In effect from
Dec 4, 2008, 6:00 PM HST
Expired
Dec 5, 2008, 5:35 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 050150
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST THU DEC 4 2008

...NORTHEASTERLY WIND WILL INCREASE OVER THE SUMMITS OF THE HIGHER
VOLCANOES THURSDAY NIGHT...

.THE WEAK MID ATMOSPHERIC LOW JUST SOUTHEAST OF THE ISLANDS IN
COMBINATION WITH THE SMALL HIGH NEAR KAUAI WILL TIGHTEN THE
PRESSURE GRADIENT OVER HIGHER SLOPES THE BIG ISLAND. WINDS SHOULD
DECREASE BY FRIDAY EVENING.

HIZ028-051500-
/O.NEW.PHFO.WI.Y.0027.081205T0400Z-081206T0400Z/
BIG ISLAND SUMMITS-
350 PM HST THU DEC 4 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

NORTHEAST WINDS OF 25 TO 30 MPH ARE EXPECTED BY LATE THURSDAY OR
EARLY FRIDAY AND WILL CONTINUE INTO FRIDAY AFTERNOON. WIND GUSTS
MAY BE LOCALLY HIGHER IN THE WINDIER AREAS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWHW70 PHFO 051343
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 AM HST FRI DEC 5 2008

...STRONG NORTHEASTERLY WINDS WILL CONTINUE OVER THE BIG ISLAND
SUMMITS TODAY...

.THE PRESSURE GRADIENT BETWEEN A MIDDLE ATMOSPHERIC LOW EAST OF
THE BIG ISLAND AND A MID-LEVEL HIGH SOUTHWEST OF KAUAI WILL
CONTINUE TO PRODUCE STRONG NORTHEASTERLY WINDS OVER THE SUMMITS
OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND TODAY. THESE STRONG
WINDS ARE EXPECTED TO GRADUALLY DECREASE BY THIS EVENING.

HIZ028-060245-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-081206T0400Z/
BIG ISLAND SUMMITS-
343 AM HST FRI DEC 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
AFTERNOON...

SUSTAINED WINDS FROM THE NORTHEAST OF 20 TO 30 MPH WITH LOCALLY
HIGHER GUSTS ARE EXPECTED TO CONTINUE TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. THEREFORE...USE EXTRA
CAUTION WHILE DRIVING.

$$

HOUSTON
000 
WWHW70 PHFO 060335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
535 PM HST FRI DEC 5 2008

HIZ028-060445-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-081206T0400Z/
BIG ISLAND SUMMITS-
535 PM HST FRI DEC 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW THE WIND ADVISORY CRITERIA...AND ARE
EXPECTED TO FURTHER DROP OVERNIGHT. EXPECT NORTHEAST WINDS 15 TO
25 MPH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:00 AM HST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 4, 10:00 AM HST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU DEC 4 2008

.SYNOPSIS...
LIGHT TRADE WINDS WILL RETURN FOR A FEW DAYS. LOW PRESSURE SYSTEMS
OVER THE NORTH PACIFIC HOWEVER WILL WEAKEN THE SURFACE HIGH TO THE
NORTHEAST AND BRING THE RETURN OF SOUTHEAST WINDS EARLY SUNDAY. THE
INCREASING SOUTHERLY FLOW AND THE APPROACH OF A COLD FRONT MIGHT
BRING WETTER WEATHER TO KAUAI TUESDAY OR WEDNESDAY.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWS FEW CLOUDS AROUND THE SMALLER HAWAIIAN
ISLANDS THIS MORNING BUT SCATTERED SHOWERS ARE MOVING ONTO THE
WINDWARD BIG ISLAND. VARIABLE MOSTLY THIN HIGH CLOUDS WILL CONTINUE
MOVING ACROSS THE AREA THROUGH FRIDAY. AFTERNOON CLOUDS AND A FEW
INTERIOR AND ALSO WINDWARD AND MOUNTAIN SHOWERS ARE EXPECTED TODAY
SINCE TRADES ARE LIGHT. SHOWER ACTIVITY NOT APT TO BE SIGNIFICANT
SINCE TRADE WIND INVERSION PRESENT JUST BELOW 6000 FEET. THERE IS A
FRONT ASSOCIATED WITH THE LARGE LOW FAR NORTH. THE FRONT IS ABOUT
225 MILES NORTHWEST OF KAUAI...BUT NEARLY STATIONARY EXCEPT TO THE
NORTH OF THE MAIN HAWAIIAN ISLANDS AND NOT EXPECTED TO MOVE ONTO
THE ISLANDS.

THE SURFACE RIDGE WILL REMAIN JUST NORTHEAST WITH ONLY A WEAK HIGH
NORTH OF THE FRONT.  LIGHT TO MODERATE TRADES FORECAST ACROSS THE
FORECAST AREA THROUGH FRIDAY. TYPICAL LIGHT TRADE WIND SHOWERS
FRIDAY AND SATURDAY. WINDS WILL BE BRISK ACROSS THE SUMMITS TONIGHT
AND FRIDAY AS NORTHEAST FLOW AROUND AN UPPER TROUGH TO THE EAST OF
THE STATE INCREASES. LITTLE CHANGE FROM PREVIOUS FORECAST PACKAGE.

.PREV FORECAST DISCUSSION 4 AM...
MOISTURE WILL REMAIN SOMEWHAT LIMITED AS MID AND UPPER LEVEL
RIDGING NEARBY WILL KEEP A STABLE CAP ON DEEP CONVECTION...EXPECT
ONLY SCATTERED WINDWARD AND MAUKA SHOWERS AT THE MOST THROUGH THE
END OF THE WEEK. THE FLOW TURNS SOUTHEAST AGAIN THIS WEEKEND AS THE
RIDGE WEAKENS AND MOVES SOUTH NEAR THE ISLANDS. THIS PATTERN WILL
LIKELY INCREASE MOISTURE OVER THE AREA BY SUNDAY...WITH INCREASING
HUMIDITY AND SHOWERS.

THE LATEST EXTENDED PROGS ARE STILL AT ODDS FOR NEXT WEEK. THE 00Z
GFS SHOWS A WEAK COLD FRONT OR SHEAR LINE FEATURE MOVING PAST KAUAI
MONDAY NIGHT AND STALLING IN THE KAUAI CHANNEL TUESDAY. THE
REMNANTS OF THIS FRONT ARE ENERGIZED BY A PASSING SHORT WAVE WHICH
PRODUCES SIGNIFICANT SHOWERS FROM OAHU WESTWARD TUESDAY AND
WEDNESDAY. THE 00Z NOGAPS AND 06Z GFS ARE IN AGREEMENT BRINGING A
FRONT TO NEAR KAUAI TUESDAY...WHICH IS A LITTLE LESS AGGRESSIVE
THAN THE 00Z GFS PUSHING THE FRONT TO OAHU. THE 00Z ECM KEEPS THE
FRONTAL BOUNDARY WEST OF KAUAI THROUGH TUESDAY. EITHER WAY IT LOOKS
LIKE A BETTER CHANCE OF SHOWERS NEXT WEEK...ESPECIALLY ACROSS THE
WESTERN HALF OF THE STATE.

&&

.MARINE...
MORNING REPORTS INDICATED SURF WAS RUNNING AT ADVISORY LEVELS ON
NORTH AND WEST FACING SHORES OF KAUAI AND OAHU. THE WAIMEA BAY BUOY
REMAINED NEAR 8 FEET. BUOY 51001 NORTHWEST OF KAUAI ROSE DURING THE
NIGHT TO NEAR 14 FEET BUT WITH SOME ADDITIONAL INCREASE OF WAVE
ENERGY AT LONGER PERIODS. SURF WILL THEREFORE RISE THIS AFTERNOON
ALONG SHORES EXPOSED TO THIS WEST NORTHWEST SWELL. THIS SWELL WAS
CREATED WHEN A SECOND STORM MOVED UP AND COMBINED WITH A VERY LARGE
STORM LOCATED OVER THE CENTRAL NORTH PACIFIC ON MONDAY. HENCE WEST
FACING SHORES WILL EXPERIENCE SLIGHTLY MORE SWELL EXPOSURE THAN WITH
THE TYPICAL SWELLS ARRIVING FROM THE NORTHWEST. THIS SWELL SHOULD
ARRIVE THIS AFTERNOON PRODUCING SURF HEIGHTS NEAR THE 25 FOOT
WARNING CRITERIA ON NORTH SHORES OF KAUAI NIIHAU AND OAHU.

THE TWO STORM LOWS MERGED INTO A VERY LARGE LOW THAT MOVED UP TO THE
EASTERN ALEUTIAN ISLANDS TUESDAY CONTINUING TO PRODUCE A SWELL THAT
SHIFTED TO THE TYPICAL NORTHWESTERLY DIRECTION. WAVEWATCH FORECASTS
THIS NORTHWESTERLY SWELL TO BE AROUND 12 TO 14 FEET ARRIVING LATE
TONIGHT AND FRIDAY. WE EXPECT TO ISSUE A HIGH SURF ADVISORY OR
POSSIBLY WARNING FOR THE LEEWARD SIDE OF THE BIG ISLAND FOR SURF
ARRIVING TONIGHT. THERE IS THE POSSIBILITY OF UPGRADING NORTH AND
WEST FACING SHORES OF MOLOKAI AND NORTH SHORE OF MAUI TO HIGH SURF
WARNING.  LATEST NORTH PACIFIC SEA SURFACE ALTIMETER DERIVED WAVE
HEIGHTS FROM SATELLITE INDICATE SLIGHTLY LOWER THAN FORECAST WAVE
VALUES. ADVISORY AND WARNINGS FOR SURF WILL LIKELY BE EXTENDED TO
RUN THROUGH FRIDAY NIGHT AND DROP BELOW ADVISORY SOMETIME SATURDAY.

ALTHOUGH WAVE RUNUP ON SHORES TYPICALLY SUSCEPTIBLE TO BREAKING SURF
MAY OCCUR...THE HIGH TIDES ARE NOT AT THEIR MAXIMUM. SO DESPITE THE
CAUTION THAT SHOULD ALWAYS BE EXERCISED AROUND COASTS AFFECTED BY
HIGH SURF THE SHORELINE SURF EFFECTS WILL PROBABLY BE NO MORE THAN
NORMALLY EXPERIENCED WITH A LARGE SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR MOLOKAI-MAUI
WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH SURF WARNING UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

HOAG

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.